West Virginia, 2016

Flash Flood and Hail in West Virginia, March 14, 2016

March 14, 2016 · NWS RLX · 3 events in 2 counties and zones

After daytime heating with temperatures in the 70s, a well defined disturbance in the winds aloft caused thunderstorms to form in eastern Kentucky during the early afternoon. These storms moved northeast through West Virginia during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After daytime heating with temperatures in the 70s, a well defined disturbance in the winds aloft caused thunderstorms to form in eastern Kentucky during the early afternoon. These storms moved northeast through West Virginia during the evening hours. Small pea size hail was common with wind gusts of 35 to 45 mph. Some nickel size hail fell over north central West Virginia.

The heaviest rain fell over southern Harrison County from Bristol and Clarksburg south toward Mt Clare and West Milford. This included around Nutter Fork and Stonewood. Minor flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 14, 2:30 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 14, 2:30 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT MON MAR 14 2016

.SYNOPSIS...
AN UPPER AIR DISTURBANCE CROSSING INTO THIS EVENING. COLD FRONT
EARLY WEDNESDAY MORNING.  DRIER AIR/LOWERING DEW POINTS WEDNESDAY
AFTERNOON. WEAK MID LEVEL DISTURBANCE THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
CONVECTION DEVELOPING TO OUR WEST...ASSOCIATED WITH UPPER LEVEL
SHORTWAVE TROUGH/VORT LOBE OVER CENTRAL KY. MODELS SHOW THIS
FEATURE GRADUALLY LOSING STEAM AS IT CROSSES LATER THIS AFTERNOON
INTO TONIGHT. HAVE SOME UNSTABLE AIR IN PLACE ACROSS THE CWA THIS
AFTERNOON. CAPE LOOKS TO MAX OUT AT AROUND 1000 J/KG...BUT IS A
FAIRLY SKINNY PROFILE. HOWEVER...COMBINE THAT WITH A FREEZING
LEVEL AROUND 9000FT AGL...SOME SMALL HAIL WOULD BE POSSIBLE IN
ANY TALLER STORMS. FLOW IS NOT OVERLY STRONG... 35-40KTS AT 700MB
AND 500MB... BUT WE DO HAVE A WEAK INVERTED V AND POCKET OF DRIER
AIR IN THE MID LEVELS PER FORECAST SOUNDINGS. THIS COULD LEAD TO
ISOLATED DAMAGING WIND GUSTS IN THE STRONGER CELLS. BULK SHEAR IS
ONLY MARGINAL -- AROUND 35KTS -- SO EXPECT INDIVIDUAL CELLS TO BE
RATHER UNORGANIZED AND MAYBE PULSE-Y IN NATURE.

WITH ALL THAT IN MIND...HAVE AN AREA OF HIGH POPS TRANSITIONING
ACROSS CWA FROM SW TO NE THIS AFTERNOON AND EVENING. RELIED FAIRLY
HEAVILY ON THE HI-RES NAM AND HRRR FOR TIMING OF THE HIGHEST POPS.
PRECIPITABLE WATER SHOULD BE 1-1.2 IN...WHICH SHOULD NOT CREATE
ANY WIDESPREAD PROBLEMS. HAVE ONGOING FLOOD WATCH ACROSS THE
NORTH. WITH MIDDLE ISLAND CREEK AND DUCK CREEK CONTINUING TO RUN
HIGH...AND A BULLSEYE OF LOW FLASH FLOOD GUIDANCE...WILL LEAVE THE
FLOOD WATCH AS IS. PRECIP WILL BE COMING TO AN END FROM WEST TO
EAST TONIGHT...HOWEVER WITH NO COLD FRONT PUSHING THROUGH THE LOW
LEVEL MOISTURE REMAINS IN PLACE WHICH SHOULD LEAD TO LOW STRATUS
AND SOME VALLEY FOG BY EARLY TUESDAY MORNING.

USED A BLEND OF CONSENSUS GUIDANCE AND ECMWF MOS FOR HIGHS WHICH
DID NOT RESULT IN ANY REAL SIGNIFICANT CHANGES. A MAV/MET BLEND
FOR LOWS TONIGHT TRENDED A TOUCH WARMER THAN PREVIOUS FORECAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
MID LEVEL DYNAMICS IN THE MIDWEST...IOWA AND ILLINOIS...NEAR 00Z
WEDNESDAY LIFTS NORTHEAST TOWARD MICHIGAN BY 06Z AND AND EASTERN
GREAT LAKES BY 12Z WED. MEANWHILE 500 MB HEIGHTS ONLY FALL SLOWLY
HERE.

SO NOT IMPRESSED WITH SUPPORT AHEAD OF THE SURFACE FRONT.  STILL
HAVE FRONT SWEEPING EAST. FIGURING REACHING TOWARD CRW AROUND 12Z
WEDNESDAY...THEN EXITING MOUNTAINS BY 15Z. DESPITE LACK OF
MID LEVEL SUPPORT...CONSIDERING AIR MASS WE ARE STILL IN...AHEAD
OF THE FRONT...WILL STILL LEAVE SOME 20 TO 40 POPS ASSOCIATED WITH
THE FRONT.

WESTERLY FLOW OF LOWERING DEW POINTS AND FRESHER AIR ADVECTING OUR
WAY...DURING THE DAY ON WEDNESDAY.

MID LEVEL DISTURBANCE IN FAST FLOW SOUTH OF THE CLOSED 500 MB LOW
OVER THE WESTERN GREAT LAKES FOR WEDNESDAY NIGHT INTO THURSDAY.
HAVE MID LEVEL MOISTURE INCREASING OVERNIGHT WEDNESDAY NIGHT.  COULD
NOT RULE OUT SOME LIGHT RAIN LATE WEDNESDAY NIGHT INTO THURSDAY...BUT
AGAIN COULD NOT GO MORE THAN 20 TO 40 POPS.

CONSIDERING 850 TEMPERATURES ONLY AROUND PLUS 1 C...LOWERED MAXIMUM
TEMPERATURES AND EVEN MENTIONED A POSSIBILITY FOR THOSE POPS OF R-S-
AOA 4000 FEET.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GENERALLY QUIET WX WILL GREET FOLKS ENDING THE WORK WEEK WITH
SEASONAL TEMPS. WE STILL ENVISION A PATTERN CHANGE HEADING INTO THE
WEEKEND WHICH WILL ESTABLISH A MEAN EASTERN US TROF THRU EARLY NEXT
WEEK. GLOBAL MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION OF THIS
AND MORE SPECIFICALLY IF A CONSOLIDATED LOW PRESSURE SYSTEM WILL
FORM ON SUNDAY. REGARDLESS...EXPECT SOME CHILLY RAIN SHOWERS WITH
MOUNTAIN SNOW SHOWERS ON SUNDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS FORMING TO THE WEST AS AN UPPER LEVEL
SHORTWAVE TROUGH SLIDES THROUGH. HAVE MVFR WITH THUNDERSTORMS
TIMED OUT TO EACH TAF SITE. WILL LIKELY NEED TO EVENTUALLY AMEND TO
ADD IFR TEMPOS AS THE STORMS APPROACH...BUT WITH CURRENT BROKEN
LINE FELT IT BETTER TO LEAVE IFR OUT. LOW LEVEL MOISTURE LINGERS
THROUGH THE NIGHT...WITH LOW STRATUS AND VALLEY FOG. RELIED FAIRLY
HEAVILY ON A PERSISTENCE FORECAST FROM THIS MORNING...FOR TOMORROW
MORNING...AND PUT IFR FOG AT EKN. MAY NEED TO EXPAND THIS TO OTHER
SITES EVENTUALLY. MVFR STRATUS SHOULD BE SLOW TO BREAK UP
TOMORROW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: MAY NEED TEMPOS FOR IFR IN THUNDERSTORMS.
TIMING AND DENSITY OF FOG TONIGHT MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    H    H    H    H    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M

AFTER 18Z TUESDAY...
BRIEF IFR CIGS POSSIBLE IN MOUNTAINOUS COUNTIES EARLY WEDNESDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ009>011-017-019-020-
     031-032-040.
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-084.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MZ/30/26
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...30
AVIATION...MZ
Hazardous weather outlook, Mar 14, 8:34 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
934 AM EDT MON MAR 14 2016

OHZ066-067-075-076-084-WVZ009>011-017-019-020-031-032-040-151345-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
934 AM EDT MON MAR 14 2016

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>016-018-
024>030-033>039-046-047-151345-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-
RANDOLPH-
934 AM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 14, 4:46 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
546 PM EDT MON MAR 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             PINCH                   38.41N  81.48W
03/14/2016  E0.25 INCH       KANAWHA            WV   TRAINED SPOTTER

            OBSERVER REPORTED A DOWNPOUR OF PEA SIZED HAIL

&&

EVENT NUMBER RLX1600761

COOPER
Special weather statement, Mar 14, 5:08 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT MON MAR 14 2016

WVZ031-032-039-040-142300-
BARBOUR-TAYLOR-HARRISON-UPSHUR-
608 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...TAYLOR
AND BARBOUR COUNTIES...

AT 606 PM EDT...A STRONG THUNDERSTORM WAS OVER PHILIPPI...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. PEA SIZE
HAIL HAS ALSO BEEN REPORTED IN BUCKHANNON.

LOCATIONS IMPACTED INCLUDE...
GRAFTON...PHILIPPI...AUDRA STATE PARK...BRIDGEPORT...FLEMINGTON...VALLEY
FALLS...GALLOWAY...KNOTTSVILLE...MCGEE...TYGART LAKE STATE PARK...CENTURY...
MOATSVILLE...ROSEMONT...THORNTON...NESTORVILLE...MEADLAND AND VOLGA.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 124 AND 129.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3918 7982 3898 8003 3914 8032 3940 8021
      3939 8019 3941 8011 3939 8009 3940 8003
      3942 8000 3945 7993 3943 7989 3930 7989
      3929 7986 3925 7985 3924 7981 3922 7981
TIME...MOT...LOC 2206Z 202DEG 20KT 3918 8005

COOPER
Special weather statement, Mar 14, 5:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT MON MAR 14 2016

WVZ015>019-027>030-036-037-142315-
CLAY-CALHOUN-RITCHIE-BRAXTON-KANAWHA-NICHOLAS-ROANE-FAYETTE-WIRT-
LEWIS-GILMER-
615 PM EDT MON MAR 14 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BRAXTON...EASTERN
KANAWHA...SOUTHWESTERN LEWIS...GILMER...CALHOUN...EASTERN RITCHIE...
ROANE AND CLAY COUNTIES...

AT 613 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER EAST
BANK...OR 12 MILES SOUTHEAST OF CHARLESTON...MOVING NORTHEAST AT 40
MPH. ANOTHER STRONG STORM WAS LOCATED SOUTH OF ARNOLDSBURG AND ALSO
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. WINDS OF NEAR 50 MPH HAVE BEEN REPORTED.

LOCATIONS IMPACTED INCLUDE...
SPENCER...HARRISVILLE...GLENVILLE...SUTTON...GRANTSVILLE...CLAY...
MONTGOMERY...CLENDENIN...PENNSBORO...CEDAR GROVE...EAST BANK...GASSAWAY...
GLASGOW...SMITHERS...PRATT...GLEN...ARNOLDSBURG...AMMA...WALLBACK AND
ELKVIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 10 AND 86.
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 74 AND 83.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 38 AND 41.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3916 8084 3911 8081 3911 8078 3879 8041
      3807 8147 3861 8152 3931 8102
TIME...MOT...LOC 2213Z 207DEG 49KT 3823 8147

COOPER
Special weather statement, Mar 14, 5:19 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT MON MAR 14 2016

WVZ027-036-037-142300-
CLAY-NICHOLAS-FAYETTE-
619 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS...SOUTHEASTERN
CLAY AND CENTRAL FAYETTE COUNTIES...

AT 618 PM EDT...A STRONG THUNDERSTORM WAS OVER FAYETTEVILLE...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERSVILLE...FAYETTEVILLE...OAK HILL...ANSTED...GAULEY BRIDGE...
CRAIGSVILLE...HAWKS NEST STATE PARK...THURMOND...KESSLERS CROSS LANES...
CALVIN...MOUNT NEBO...DRENNAN...SWISS...CANVAS AND MUDDLETY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3793 8106 3803 8127 3849 8096 3835 8063
TIME...MOT...LOC 2218Z 208DEG 34KT 3805 8114

COOPER
Special weather statement, Mar 14, 5:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EDT MON MAR 14 2016

OHZ076-WVZ009>011-017-019-142330-
WASHINGTON-PLEASANTS-RITCHIE-TYLER-WIRT-WOOD-
626 PM EDT MON MAR 14 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON...
WESTERN TYLER...PLEASANTS...WESTERN RITCHIE AND NORTHEASTERN WOOD
COUNTIES...

AT 626 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR ELIZABETH...
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 35 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...MARIETTA...ST. MARYS...MIDDLEBOURNE...VIENNA...WILLIAMSTOWN...
PADEN CITY...SISTERSVILLE...BELMONT...BOAZ...NORTH BEND STATE PARK...
NEWPORT...MATAMORAS...NORTH HILLS...LOWELL...CAIRO...FRIENDLY...FLY...LOWER
SALEM AND HEBRON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 175 AND 186.
 INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 14.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 9 AND 35.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3960 8139 3960 8136 3959 8135 3959 8128
      3961 8128 3961 8127 3958 8127 3958 8125
      3957 8104 3954 8104 3961 8095 3958 8089
      3960 8085 3956 8083 3907 8124 3928 8155
      3942 8158 3963 8144 3963 8142
TIME...MOT...LOC 2226Z 209DEG 31KT 3914 8141

COOPER
Special weather statement, Mar 14, 5:55 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
655 PM EDT MON MAR 14 2016

WVZ011-018>020-028>031-150000-
CALHOUN-RITCHIE-BRAXTON-HARRISON-TYLER-DODDRIDGE-LEWIS-GILMER-
655 PM EDT MON MAR 14 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TYLER...
DODDRIDGE...WESTERN HARRISON...NORTHWESTERN LEWIS...GILMER...
NORTHEASTERN CALHOUN AND EASTERN RITCHIE COUNTIES...

AT 654 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES NORTH OF
GLENVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...GLENVILLE...GRANTSVILLE...SHINNSTON...SALEM...PENNSBORO...
LUMBERPORT...WEST UNION...CEDAR CREEK STATE PARK...SAND FORK...PULLMAN...
AUBURN...GRANGEVILLE...COXS MILLS...WOLF SUMMIT...NEW MILTON...STOUTS
MILLS...TROY...GREENWOOD AND NEWBERNE.

THIS INCLUDES ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 41 AND
75.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3951 8074 3947 8071 3948 8067 3946 8067
      3947 8064 3944 8060 3945 8058 3943 8058
      3943 8053 3946 8051 3947 8048 3943 8027
      3877 8082 3898 8120 3924 8103 3953 8078
TIME...MOT...LOC 2254Z 218DEG 42KT 3905 8089

COOPER

The radar

The Pittsburgh radar (KPBZ), 133 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Taylor

When
March 14, 5:55 PM EST
Where
Taylor County, 3 mi E of Grafton
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.350, -79.974

Hail, Harrison

When
March 14, 6:43 PM EST
Where
Harrison County, West Milford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.200, -80.400

Flash Flood, Harrison

When
March 14, 7:05 PM EST to 9:15 PM EST
Where
Harrison County, Clarksburg to 0.93 mi SW of East Salem
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.280, -80.350

Rain amounts of 0.75 to 1.0 inches fell in less than 3 hours during the evening. Browns Creek flooded the Mt Clare Road. Ann Run did overflow in Bridgeport, but only into yards.

Runoff from hillsides found their way into the basements of a few homes. Urban street flooding was common. A vehicle hydroplaned into a ditch, causing a drain to back up. This sent flood waters over to a restaurant parking lot and into the store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614792, 614793, 614902.